Correlates of major medication side effects interfering with daily performance: results from a cross-sectional cohort study of older psychiatric patients
BACKGROUND: Polypharmacy is common among older persons who are also vulnerable to side effects. We aimed to characterize patients who on admission to a geriatric psychiatric hospital had major medication side effects interfering with daily performance. METHODS: Cross-sectional cohort study of patients consecutively admitted to a geriatric psychiatric hospital from 2006, 06 December to 2008, 24 October. The UKU side effect rating scale was performed, and patients were divided into those with no/minor side effects versus those with major side effects. Blood levels of 56 psychotropic drugs and 27 safety laboratory tests were measured upon admission. RESULTS: Of 206 patients included in the analysis, 70 (34%) had major side effects related to drug treatment. The most frequent side effects were asthenia (31%), reduced salivation (31%), concentration difficulties (28%), memory impairment (24%), and orthostatic dizziness (18%). The significant characteristics predicting major side effects were female gender (OR = 2.4, 95% confidence interval (CI) = 1.1-5.5), main diagnosis of affective disorder (OR = 4.3, 95% CI = 1.5-12.3), unreported use of psychotropic medications (OR = 2.0, 95% CI = 1.0-4.1), a higher number of reported psychotropic medications (OR = 1.7, 95% CI = 1.2-2.3), a higher number of reported medications for somatic disorders (OR = 1.2, 95% CI = 1.1-1.5), and a higher score on the Charlson comorbidity index (OR = 1.2, 95% CI = 1.0-1.4) (r 2 = 0.238, p < 0.001). CONCLUSIONS: Clinicians should be especially aware of side effects related to drug treatment in geriatric psychiatric female patients with a high use of psychotropic and other medications and somatic comorbidity. Unreported use of psychotropic medications was also related to the risk for side effects, and clinicians should make an effort to ascertain all medications taken by geriatric psychiatric patients.
School of Medicine